Low dosage of aripiprazole induced neuroleptic malignant syndrome after interaction with other neuroleptic drugs

  • Albino Petrone | alb.petrone@libero.it Department of Internal Medicine, S. Giovanni in Fiore’s Hospital, Cosenza, Italy.
  • Michela Quartieri Department of Internal Medicine, S. Giovanni in Fiore’s Hospital, Cosenza, Italy.
  • Cinzia Falcone Department of Internal Medicine, S. Giovanni in Fiore’s Hospital, Cosenza, Italy.
  • Elina Suffredini Department of Internal Medicine, S. Giovanni in Fiore’s Hospital, Cosenza, Italy.
  • Marta Brandani Department of Internal Medicine, S. Giovanni in Fiore’s Hospital, Cosenza, Italy.
  • Gaetano Francesco Mauro Department of Internal Medicine, S. Giovanni in Fiore’s Hospital, Cosenza, Italy.

Abstract

Aripiprazole is a 2nd generation antipsychotic medication, atypical neuroleptic used for treatment of schizophrenia improving symptoms such as hallucinations, delusions, and disorganized thinking. A potentially fatal symptom complex sometimes referred to as neuroleptic malignant syndrome (NMS) has been reported in association with administration of antipsychotic drugs, including aripiprazole. Rare cases of NMS occurred during aripiprazole treatment in the worldwide clinical database. The disease is characterized by a distinctive clinical syndrome of mental status change, rigidity, fever, and dysautonomia. We report on a 63-year old woman with depression syndrome who developed neuroleptic malignant syndrome after twelve days of aripripazole 5 mg per day. Our case is added to the small number already described and suggests the need for caution when aripripazole is added to increase the effect of other antipsychotics.

Downloads

Download data is not yet available.

Author Biographies

Albino Petrone, Department of Internal Medicine, S. Giovanni in Fiore’s Hospital, Cosenza
Internal Medicine Department
Michela Quartieri, Department of Internal Medicine, S. Giovanni in Fiore’s Hospital, Cosenza
Emergenzy Department
Cinzia Falcone, Department of Internal Medicine, S. Giovanni in Fiore’s Hospital, Cosenza
Internal medicine Department
Elina Suffredini, Department of Internal Medicine, S. Giovanni in Fiore’s Hospital, Cosenza
CSM and Psichiaty department - ASP Crotone
Marta Brandani, Department of Internal Medicine, S. Giovanni in Fiore’s Hospital, Cosenza
Internal Medicine department
Gaetano Francesco Mauro, Department of Internal Medicine, S. Giovanni in Fiore’s Hospital, Cosenza
Internal Medicine Department
Published
2013-09-19
Section
Case Reports
Keywords:
aripiprazole, neuroleptic malignant syndrome, neuroleptic drugs.
Statistics
Abstract views: 889

PDF: 471
HTML: 486
Share it

PlumX Metrics

PlumX Metrics provide insights into the ways people interact with individual pieces of research output (articles, conference proceedings, book chapters, and many more) in the online environment. Examples include, when research is mentioned in the news or is tweeted about. Collectively known as PlumX Metrics, these metrics are divided into five categories to help make sense of the huge amounts of data involved and to enable analysis by comparing like with like.

How to Cite
Petrone, A., Quartieri, M., Falcone, C., Suffredini, E., Brandani, M., & Mauro, G. F. (2013). Low dosage of aripiprazole induced neuroleptic malignant syndrome after interaction with other neuroleptic drugs. Italian Journal of Medicine, 7(3), 206-208. https://doi.org/10.4081/itjm.2013.206